Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 6, 2021Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 6, 2021, 6:39 PM EDT for Aiken County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2021, 6:39 PM EDT (22:39 UTC)
Expired
Jun 6, 2021, 7:15 PM EDT
In force
36 min
Issued by
NWS Columbia, SC

County Aiken County, SC

The radar

The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WWUS82 KCAE 062239
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
639 PM EDT Sun Jun 6 2021
 
GAZ065-SCZ025-030-062315-
Richmond GA-Aiken SC-Edgefield SC-
639 PM EDT Sun Jun 6 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...northwestern Aiken and central Edgefield Counties Until
715 PM EDT....

At 639 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Belvedere, moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Aiken, North Augusta, Clearwater, Belvedere, Johnston, USC Aiken,
Aiken Municipal Airport, Edgefield County Airport, Graniteville,
Gloverville, Burnettown, Trenton, Strom Thurmond High School,
Harmony, Murphys Estates, Vaucluse and Murphy Village.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 1 and 27.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3345 8192 3354 8201 3386 8184 3370 8158
TIME...MOT...LOC 2239Z 216DEG 23KT 3356 8191 

$$

awp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 6, 1:57 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 6, 1:57 PM EDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
157 PM EDT Sun Jun 6 2021

.SYNOPSIS...
A warm and moist air mass will reside over the region into early
next week, with scattered afternoon and evening convection
expected. An upper level ridge and a moist air mass will remain
over the Southeast next week. This will support a typical
summertime pattern of diurnal showers and thunderstorms with
near or above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Development of storms along the eastern forecast area, mostly in
the Coastal Plain currently associated with the sea breeze. Bit
of a discrepancy as to how far inland the sea breeze propagates
this afternoon among HiRes models. Still, convection later this
afternoon will likely propagate inland along lingering outflow
boundaries across much of the eastern forecast area but will
scatter out. MLCAPE values above 1000 J/kg and will likely
increase modestly across the area into the afternoon leading to
increased thunderstorm coverage. Severe threat once again
remains low today with limited shear. Later this afternoon into
the evening a shortwave will move in from the west which will
support additional convective development, mainly in the CSRA
and western forecast area . While PWATs and warm rain processes
support an isolated flash flood threat, especially in the
eastern forecast area, overall forcing will be limited with
significant storm training unlikely and most of the heaviest
rain from yesterday falling east of the forecast area.

Temperatures will be limited by abundant cloud cover and
afternoon precipitation. Expect max temperatures to range from
the mid 80s north and central to upper 80s in the CSRA.
Overnight lows will again be very mild with dewpoints mostly in
the lower 70s and widespread cloud cover.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Models remain in relatively good agreement with the synoptic
pattern through the middle of the week. Aloft, weak ridging
remains close to the area, with the axis possibly just offshore
Monday into Tuesday, before moving west on Wednesday ahead of an
approaching upper trough. At the surface, High pressure will
continue to be off the Atlantic coast, with southerly winds on
the backside of the high bringing moisture rich air across the
forecast area. Mornings should start off mostly cloudy, then as
the clouds break and sunshine heats the airmass, typical
afternoon showers and thunderstorms should develop. These may be
more driven by localized surface boundaries, along with the
sea-breeze moving inland late in the afternoon. Severe threat
remains low, but can not rule out some gusty winds each
afternoon. Biggest issue continues to be the heavy rainfall
potential due to how moist the airmass is, and the potentially
slower movement of any shower/storm activity. High temperatures
will again be in the mid 80s Monday and Tuesday, then climb some
into the upper 80s by wednesday. Lows in the upper 60s to
around 70 degrees.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
An upper level trough over the Great Lakes area will be slowly
tracking southeastward into Friday and Saturday. This will
suppress the ridge that's been over the southeastern US into
the weekend. Unfortunately, this will not have much impact on
afternoon high temperatures, with readings still expected in the
upper 80s to around 90. Scattered afternoon/evening showers and
thunderstorms will remain possible each day through the period,
with heavy rainfall be the primary issue.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR Conditions continue through the day outside of thunderstorms
near OGB.

Ongoing thunderstorms just east of OGB will begin to move
toward the terminal which will likely result in temporary
restrictions and gusty winds at times over the next few hours.
As storms continue to move farther west, models indicate
weakening so confidence is low in thunderstorms at any of the
other terminals. VFR conditions continue through the rest of the
day with low stratus moving in late tonight with plenty of low
level moisture in place. Restrictions may not be quite as
widespread (and do not expect LIFR conditions tonight) but still
expect IFR CIGs and MVFR VSBYs at all terminals by early
tomorrow morning.

EXTENDED AVIATION OUTLOOK...No change in the pattern continues
potential for restrictions possible in early morning
fog/stratus and in mainly diurnal afternoon convection through
Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 6, 3:46 AM EDT, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
346 AM EDT Sun Jun 6 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-070800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
346 AM EDT Sun Jun 6 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.
However, slow moving storm may pose a minor flooding threat due to
heavy rainfall, especially in areas that received significant rain
over the past couple of days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 4:35 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
435 PM EDT Sun Jun 6 2021

SCZ022-028-031-037-062100-
Calhoun SC-Richland SC-Kershaw SC-Sumter SC-
435 PM EDT Sun Jun 6 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Calhoun...eastern Richland...southwestern Kershaw and west central
Sumter Counties Until 500 PM EDT....

At 434 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over McEntire Air Base, moving northeast at 5
mph.

  HAZARD...gusty winds 30 to 40 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Columbia, McEntire Air Base, Congaree National Park, Elgin, Hopkins,
Horrel Hill, Sandy Run, Fort Jackson, Fort Jackson McCrady Training
Center and Fort Jackson Wildcat Road.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes Interstate 20 in South Carolina between mile markers 80
and 87.

LAT...LON 3383 8102 3418 8081 3405 8056 3374 8089
TIME...MOT...LOC 2034Z 209DEG 5KT 3395 8079

awp
Special weather statement, Jun 6, 5:45 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
545 PM EDT Sun Jun 6 2021

SCZ027-028-030-037-135-062215-
Lexington SC-Aiken SC-Calhoun SC-Richland SC-
Northwestern Orangeburg SC-
545 PM EDT Sun Jun 6 2021

...Strong Thunderstorms Will Impact Portions of southeastern
Lexington...northeastern Aiken...northwestern Calhoun...central
Richland and northwestern Northwestern Orangeburg Counties Until 615
PM EDT....

At 545 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 14 miles southwest of Gaston, or 19 miles south
of Red Bank, moving north at 40 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Springdale, Red Bank, Oak
Grove, South Congaree, Pine Ridge, Gaston, SC State Farmer's Market,
Columbia Metro Airport, Swansea, Wagener, Pelion, Gilbert, Salley,
Perry, Woodford and Cayce Riverwalk.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 45 and 59.
 Interstate 26 between mile markers 111 and 122.
 Interstate 77 between mile markers 0 and 7.

LAT...LON 3352 8120 3356 8135 3404 8139 3396 8095
TIME...MOT...LOC 2145Z 190DEG 35KT 3365 8126

awp
Special weather statement, Jun 6, 6:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
639 PM EDT Sun Jun 6 2021

GAZ065-SCZ025-030-062315-
Richmond GA-Aiken SC-Edgefield SC-
639 PM EDT Sun Jun 6 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...northwestern Aiken and central Edgefield Counties Until
715 PM EDT....

At 639 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Belvedere, moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Aiken, North Augusta, Clearwater, Belvedere, Johnston, USC Aiken,
Aiken Municipal Airport, Edgefield County Airport, Graniteville,
Gloverville, Burnettown, Trenton, Strom Thurmond High School,
Harmony, Murphys Estates, Vaucluse and Murphy Village.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 1 and 27.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3345 8192 3354 8201 3386 8184 3370 8158
TIME...MOT...LOC 2239Z 216DEG 23KT 3356 8191

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:35 PM EDTSpecial Weather StatementCAERichland25 min
Jun 6, 5:45 PM EDTSpecial Weather StatementCAELexington30 min
Jun 6, 6:43 PM EDTSpecial Weather StatementCAEEdgefield, Saluda32 min
Jun 6, 7:11 PM EDTAreal Flood AdvisoryCAEEdgefield, Saluda78 min
Jun 6, 7:29 PM EDTSpecial Weather StatementCAENewberry31 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.